Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 130, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2001, 3:25 PM CDT for Mitchell County, Iowa. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 3:25 PM CDT (20:25 UTC)
- Expired
- Sep 20, 2001, 4:30 PM CDT
- In force
- 65 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Mitchell County, IA
The radar
The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 3:45 PM CDT | Hail 0.88 | St Ansgar, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
863 WUUS53 KARX 202025 SVRLSE IAC131-202130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 325 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN NORTH CENTRAL IOWA * UNTIL 430 PM CDT * AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF ST. ANSGAR...OR ABOUT 18 MILES WEST OF OSAGE...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR OSAGE AT 345 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ RIECK LAT...LON 4347 9316 4330 9324 4323 9272 4341 9261
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:55 PM CDT, 30 minutes earlier.
Area forecast discussion, Sep 20, 2:55 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT THU SEP 20 2001 MAIN FORECAST CONCERNS WITH THIS PACKAGE IS THE THREAT OF SEVERE WEATHER TONIGHT AND THE CHANCES OF SHOWERS AND THUNDERSTORMS ON SATURDAY AFTERNOON AND NIGHT. LOOKING AT THE 19Z SURFACE ANALYSIS...A LOW WAS LOCATED OVER WESTERN IOWA. A WARM FRONT EXTENDED SOUTHEAST FROM THIS LOW PRESSURE AREA ACROSS SOUTHEAST IOWA. THE WATER VAPOR IMAGERY SHOWS A STRONG VORT MAX OVER SOUTHWEST MINNESOTA. STRONG TO SEVERE THUNDERSTORMS ARE CURRENTLY ASSOCIATED WITH THIS VORT MAX OVER SOUTH CENTRAL MINNESOTA. THERE IS NOT MUCH OF SURFACE BASE CAPES AVAILABLE FOR THIS SYSTEM TO WORK WITH...HOWEVER...THERE IS DESCENT INSTABILITIES IN THE MID LEVELS. IN ADDITION...THE -25C ISOTHERM IS RUNNING AROUND 22000 FEET. DUE TO THIS...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. THE MODELS ARE IN GOOD AGREEMENT THAT THIS VORT MAX WILL MOVE EAST SOUTHEAST TONIGHT. BY 06Z IT WILL BE LOCATED OVER LA CROSSE AND JUST WEST OF CHICAGO AT 12Z. WITH THIS MOTION...THE MAIN SEVERE WEATHER THREAT TONIGHT WILL BE THE SOUTHERN TIER OF MINNESOTA...NORTHEAST IOWA...AND FAR SOUTHWEST WISCONSIN. THE NEXT CONCERN DEALS WITH THE SHORT WAVE THAT WILL BE APPROACHING THE AREA ON SATURDAY AFTERNOON AND NIGHT. THIS SLIGHTLY FASTER THAN WHAT THE 00Z MODELS WERE SHOWING. THERE IS GOOD UPPER LEVEL DYNAMICS ASSOCIATED WITH THIS SYSTEM AND THE AREA WILL BE RIGHT ENTRANCE REGION OF A 70 KNOT 250 MB JET. AS A RESULT...I HAVE INTRODUCED SHOWERS AND THUNDERSTORMS TO SATURDAY AFTERNOON AND KEPT THEM GOING ON SATURDAY NIGHT. THE MODELS ARE SHOWING THAT THERE WILL BE A STRONG SURFACE PRESSURE GRADIENT BEHIND THIS SHORT WAVE. AS A RESULT...I ADDED BREEZY WORDING TO SOUTHEAST MINNESOTA AND NORTHEAST IOWA FOR SUNDAY. .LSE...NONE. BOYNE
In the hours before
Special weather statement, Sep 20, 2:30 PM CDT, 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-210200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT THU SEP 20 2001 HAZARD - SCATTERED THUNDERSTORMS...LARGE HAIL POSSIBLE TIMING - REST OF THE AFTERNOON AND TONIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA AND CENTRAL AND SOUTHWEST WISCONSIN. MAIN SEVERE WEATHER THREAT WILL BE ALONG AND SOUTH OF AN AUSTIN MINNESOTA TO RICHLAND CENTER WISCONSIN. DISCUSSION - AN AREA OF LOW PRESSURE OVER CENTRAL IOWA WAS ACTING IN CONCERT WITH AN UPPER AIR DISTURBANCE TO TRIGGER SHOWERS AND THUNDERSTORMS OVER SOUTHCENTRAL MINNESOTA AND NORTHCENTRAL IOWA. FAVORABLE LOW LEVEL INSTABILITY WILL WORK WITH THE SYNOPTIC DYNAMICS TO CONTINUE TO PRODUCE STORMS INTO THE EVENING HOURS. SOME OF THE STORMS COULD BECOME SEVERE TONIGHT...WITH LARGE HAIL BEING THE MAIN SEVERE THREAT. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MOSTLY ACROSS EXTREME SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:40 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.